Insulin treatment for diabetes is quite common but have you ever wondered what will happen if a non-diabetic takes insulin? Let us analyze the actions of the same. Some diabetic patients need to take insulin injections because their pancreas is not able to produce insulin. The injected insulin helps the cells of the body to absorb glucose from the blood which is the main source of energy for the body.

What Happens if a Non-Diabetic Takes Insulin?

What Happens if a Non-Diabetic Takes Insulin?

To understand what happens if a non-diabetic takes insulin, it is necessary to understand the role of insulin and its action. When the role of insulin injections in diabetics is known, it is easier to understand.

All individuals suffering from type 1 or juvenile diabetes and some who suffer from type 2 or adult-onset diabetes require insulin as their body produces insufficient amounts of the hormone or none at all. If the glucose is not removed from the blood it can cause the blood glucose levels to rise rapidly giving way to a condition called hyperglycemia which is quite dangerous in itself.

On the other hand, if your body already makes a good amount of insulin and you still take in too much of it in injection form it can cause hypoglycemia or low blood sugar in the patient. This is exactly what happens if a non-diabetic takes insulin when their body does not require it. Let us understand it in detail.

Action of Insulin

Insulin is imperative for proper functioning of the body cells. As you eat, the carbohydrates present in your food get broken down in the intestine and transformed into glucose. The blood then absorbs this glucose thereby causing the blood glucose levels to rise. The pancreas releases insulin in response to high blood glucose level, which allows the cells to remove the glucose from the blood and use it for providing energy to the body instead.

If a non-diabetic takes insulin, it increases the amount of insulin in the body, when the body already has sufficient amounts. This causes additional action of insulin and further drops the blood sugar, making the person hypoglycemic as excess amounts of glucose are being removed from the blood.

There is a similar effect when a person, even diabetic takes an overdose of insulin. Not many people are aware of the fact that an overdose of long acting insulin is far less dangerous than that of short-acting or intermediate-acting insulin.

If you are wondering what happens if a non-diabetic takes insulin, here are some of the commonest symptoms that you would note. These include shaking, irritability, sweating, headache, anxiety, weakness, hunger, nervousness, tremors, dizziness and difficulty in thinking or concentrating. These symptoms may range from mild to severe though in most cases it has been recorded to be severe. The severity of symptoms also depends on the dose of insulin that has been taken and the health status of the person.

If left untreated, hypoglycemia can cause fainting and the person may also lose consciousness. In severe cases, seizures and even death may occur. If non-diabetic takes insulin or a diabetic takes a higher dose of insulin than recommended, it can have dangerous consequences and is an act that should never be tried by any person.

For a diabetic patient, hypoglycemia treatment involves eating something which is rich in glucose immediately be it a glucose tablet, a sweet or a candy. In order to prevent a rebound action, you must follow it up with a snack which is rich in both carbohydrates and protein and this should be done within minutes of consuming the food item rich in glucose. This will prevent a rapid rise in blood sugar level and help to stabilize blood sugar levels. Similar action can be taken if these symptoms occur when a non-diabetic takes insulin.

Effects of Excess Insulin

As a diabetic patient who is dependent on insulin, you must measure your requirements for the same very carefully and consider your food intake and level of activity. If you take insulin but eat insufficient amounts of food, your body will use high levels of glucose from your blood resulting in hypoglycemia.

On the other hand, if you are a non-diabetic who takes insulin then the extra amounts of insulin in your body will eliminate the glucose already present in the blood causing your blood sugar level to fall considerably. In some cases the level falls so much that it can even prove fatal for the person. Hence, it is necessary to avoid taking medicines when not advised and also to follow proper dosage, as advised.

Conclusion

Now that you know what happens if a non-diabetic takes insulin and how dangerous it can be, it is best to prevent overdose of insulin in the body and ensure that your body continues working optimally. Also, if you know of anyone who has taken an insulin dose without need, help them get medical attention at the earliest to prevent further complications.

Also Read:

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: August 22, 2017

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Popular Video

Save

Symptom Checker

Hair Care

Irritable Bowel Syndrome

Weight Loss

Acne Health

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Find Pain Physician

Subscribe to Free ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status